Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

We're building a better forum experience with you in mind. Beginning June 26, 2019, all Veritas Health forums will move to forum.veritashealth.com.

Learn More

Your experience with Gabapentin please

I'm 8 weeks post op from laminectomy/discectomy as of today.   Was doing really well, virtually no pain, walking all I wanted ect.  Started having pain at about 5 weeks, mostly from turning over and getting out of bed.  The pain is sharp like I am hitting a nerve root but no sciatica like before surgery though when I hit the nerve, it does send a message down the leg but no biggie.  Called my doc about it and I am nine days into a 12 day course of prednisone.  Can't really say it has helped much and I am titrating down on it as of 3 days ago.    I have next follow up with him on 10/24.  I imagine he will either continue me on the prednisone or perhaps try me on some Gabapentin.  I'd like to know from others who have been on it, i.e. how long were on it, how did it make you feel, and were you able to come off of it pain free at some point.  Thanks mutely!
advertisement
1

Comments

  • dilaurodilauro ConnecticutPosts: 13,434
    edited 10/18/2016 - 7:26 AM
    There are many discussions out here that talk about Lyrica, (Pregabalin) and Neurontin (Gabapentin)

    Use the search facility entering any of those keywords to find results.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • MagistraMarlaMMagistraMarla San Antonio, TexasPosts: 217
    I've been taking Gabapentin since 2010.  It was prescribed by a neurologist who thought that my leg spasms came from having spastic paraplegia.  I've never been able to take it during the day, but I usually take two along with a Flexeril at bedtime and it does help with the nighttime leg spasms.
    After the problem was found in my spine, I had surgery in April, 2015.  The surgeon told me to stop taking it at my three month check-up and didn't refill my prescription.  My rheumatologist was not at all happy about that, since she could tell that my leg spasms were still there, so she refilled my prescription.
    That surgery failed, and I will have revision surgery next week.  I'm sure that I'll be taking Gabapentin around the clock for a while, but I'm really hoping that I can taper off and finally stop taking it.
    It has been a good anti-spasmodic for me, and I'm sensitive to medication.  Anything that works without making me sick is a good thing.
  • advertisement
  • Kimberly9591Kimberly9591 Los AngelesPosts: 92
    I've been taking Gabapentin for about 19 days now. I started to get sciatic relief maybe four days into taking it and have experienced no sciatic pain since my microdiscectomy I had about 12 days ago. My doctor has me take the gabapentin post surgery because she said some studies show it helps nerves recover after they experienced a lot of trauma (like being pinched by a disk or moved around in surgery). I don't feel any different on it, usually I'm supposed to take it before bed but sometimes I stay awake a few hours after taking it and I've even drank a few beers on it and feel completely normal. Pain management doctor said it makes some people feel "stoned." I do not feel any side effects at all. 
  • I had a reaction to it and got horrible migraine headaches... Which is funny cuz it's a migraine medicine. Lol.
    Ouchy!
  • chonnacchonna JoplinPosts: 28
    Been on it for years and it's great stuff.   I sometimes feel as though I'm walking "on the dock of the bay"  a slight swaying motion, and I occasionally search for a word.  But I wouldn't give it up.  I take 600 mg 3 times a day, I have severe scoliosis. But I'm having surgery to correct that in about two weeks.  I'm 66 years old.
  • advertisement
  • That's good to hear, sounds like it affect different folks differently.  Has your doc said about when you'd be coming off of it?
  • That's great to hear that it has been so helpful for you.  Does your doc believe you might be able to come off of it at some point after your surgery?
  • KimbraKimbra AustraliaPosts: 58
    My pain management doctor put me on a low dose 3x a day a week before my surgery which  (along with a bunch of other pain meds) got me through without sciatic pain. I'm now day 5 post op and taking 2 tablets 3 times a day. No issues, doesn't make me feel woozy or stoned or even drowsy. No doubt after my post op consult I'll either get a repeat script or stop taking it, not sure 
  • Hi, I take 300 X 3 a day. I have heard much over 1000mg a day can cause weight gain. I find it really helps the nerve pain. I too have struggles with remembering words but at the moment I'd take that over the nerve pain any day!!!!
    Kirsti x
  • dilaurodilauro ConnecticutPosts: 13,434
    I used by Lyrica and Neurontin.  I had manynegative effects of Lyrica.   Ive been using Neurontin for almost 8 years now without major problems.  I started at 600mg daily ramped up to 2800mg day and now I am on 900mg day.

    it has helped my nerve pain quite a bit.  The negatives
    • Weight gain
    • Impact on my short term memory
    • Tired
    But overall the positive has always outweighed any  negatives
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
advertisement
Sign In or Register to comment.